What is the Hunt and Hess scale?
+
The Hunt and Hess scale is a five-grade clinical classification of patients with aneurysmal subarachnoid hemorrhage, from grade I (no symptoms or a minimal headache) to grade V (deep coma). William Hunt and Robert Hess published it in the Journal of Neurosurgery in 1968 to estimate surgical risk, and it is still one of the two most used clinical grades with the WFNS scale.
What are the five Hunt and Hess grades?
+
Grade I: asymptomatic, or minimal headache and slight nuchal rigidity. Grade II: moderate to severe headache, nuchal rigidity, no neurologic deficit other than cranial nerve palsy. Grade III: drowsiness, confusion, or mild focal deficit. Grade IV: stupor, moderate to severe hemiparesis, possibly early decerebrate rigidity and vegetative disturbances. Grade V: deep coma, decerebrate rigidity, moribund appearance.
Which Hunt and Hess grades are poor grade?
+
Grades IV and V. The 2023 AHA/ASA guideline notes that most of the literature defines high-grade (poor-grade) subarachnoid hemorrhage as Hunt and Hess grade 4 and 5 or WFNS grade 4 and 5. Grades I to III are usually grouped as good grade.
Does hypertension change the Hunt and Hess grade?
+
In the original scale, yes. Hunt and Hess placed patients with serious systemic disease, such as hypertension, diabetes, severe arteriosclerosis or chronic pulmonary disease, or with severe vasospasm on arteriography, in the next less favorable grade. Many later studies report the grade without this adjustment, so state which version you used. This calculator uses the version without it, as most clinicians and studies do.
What are Hunt and Hess grade 0 and grade Ia?
+
Hunt and Kosnik added them in 1974. Grade 0 is an unruptured aneurysm. Grade Ia is a patient with no acute meningeal or brain reaction but with a fixed neurological deficit. They are rarely used in current studies of ruptured aneurysms.
What is the difference between the Hunt and Hess and WFNS scales?
+
The Hunt and Hess scale uses descriptive terms such as drowsiness, stupor and coma. The World Federation of Neurosurgical Societies (WFNS) scale grades the Glasgow Coma Scale score and the presence of a motor deficit instead. In a study of 103 paired assessments, agreement between observers was lower for Hunt and Hess (weighted kappa 0.48) than for WFNS (0.60).
Is the Hunt and Hess scale the same as the Fisher scale?
+
No. The Hunt and Hess scale grades the patient’s clinical condition, while the Fisher and modified Fisher scales grade the amount and distribution of blood on the CT scan and are used to estimate the risk of vasospasm. Papers usually report one clinical grade and one CT grade together.
Can a Glasgow Coma Scale score be converted to a Hunt and Hess grade?
+
There is no official conversion, because the Hunt and Hess scale was defined with descriptive terms before the Glasgow Coma Scale was published. If you have the GCS, record it and use the WFNS scale alongside the Hunt and Hess grade.
What is the mortality for each Hunt and Hess grade?
+
In 1,200 consecutive patients treated at Columbia University between 1996 and 2009, in-hospital mortality by admission grade was 3.5% for grade I, 3.2% for grade II, 9.4% for grade III, 23.6% for grade IV and 70.5% for grade V (Lantigua 2015). In 1,586 patients whose aneurysm was treated at Emory University between 2007 and 2016, in-hospital mortality was 5.4% for grades I and II, 11.5% for grade III and 37.0% for grades IV and V (Samuels 2021). These are group averages, not a prediction for one patient.
What does the Hunt and Hess grade predict?
+
Higher grades go with higher mortality and worse functional outcome. In a series of 291 patients, the admission Hunt and Hess grade was the strongest of the three scales tested for predicting mortality. In the Emory cohort, 69.1% of treated grade I and II patients were independent at discharge, compared with 40.3% at grade III and 8.4% at grades IV and V. Outcome figures from the 1968 surgical series are much worse than in modern series and should not be used to counsel patients today.